Infectious Complications in Patients With Psoriasis and Rheumatoid Arthritis Treated With Antitumor Necrosis Factor Agents and Methotrexate

February 2009 | Volume 8 | Issue 2 | Case Report | 175 | Copyright © 2009

Kamruz Darabi MD, Rohit Jaiswal, Sarah Hostetler MD, Mark Bechtel MD, Matthew Zirwas MD

Abstract

2008 JDD Case Report Contest Winner

Treatment of patients with moderate-severe psoriasis and/or psoriatic arthritis includes systemic biologic, antimetabolite, and im- munosuppressive therapy. However, adverse events such as serious infectious complications must be considered before start- ing therapy and throughout treatment. The authors describe the case of a male on combination etanercept and methotrexate for psoriasis and psoriatic arthritis for years who developed a spontaneous epidural abscess with resulting quadriplegia. In addition, a review of the literature was performed looking at the risk of serious infectious complications with antitumor necrosis factor (anti-TNF) monotherapy or combination therapy with methotrexate fro the treatment of psoriasis and rheumatoid arthritis. Serious infectious risk does not appear to be increased with etanercept or other anti-TNF agents either alone or in combination with methotrexate. Nevertheless, clinicians are cautioned to carefully weigh the risks and benefits of treating with anti-TNF agents in patients who are prone to infection.

Purchase Original Article

Purchase a single fully formatted PDF of the original manuscript as it was published in the JDD.

Download the original manuscript as it was published in the JDD.

Contact a member of the JDD Sales Team to request a quote or purchase bulk reprints, e-prints or international translation requests.

To get access to JDD's full-text articles and archives, upgrade here.

Save an unformatted copy of this article for on-screen viewing.

Print the full-text of article as it appears on the JDD site.

→ proceed | ↑ close

Related Articles